NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 12, 6:51 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 12, 6:51 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
651 PM EST Fri Feb 12 2021
.SYNOPSIS...
An Arctic boundary will extend from the DelMarVa region west
into the Tennessee Valley and then southwest into deep South
Texas. This cold air will continue to filter southwest into the
Mid-Atlantic region from the northeastern U.S. Meanwhile, a
moist southwest flow aloft and a series of disturbances will
bring periods of precipitation across the region and into the
cold, below freezing air, mainly in the form of freezing rain
and sleet over the next few days. A significant winter storm in
the form of an ice storm is likely across the Virginia Piedmont
Saturday, with additional potential for winter storms well into
next week as cold, Arctic air remains firmly entrenched across
the region.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 647 PM EST Friday...
Early evening forecast update reflects minor changes to the
ongoing weather expectations.
Have tweaked the hourly temperatures and dew points to reflect
the latest observations and expected trends into the late
evening hours. The biggest change this adjustment prompted was
the removal of some locations of freezing fog/freezing drizzle
where temperatures currently were above freezing, and expected
to continue to be so for the next couple of hours.
As of 245 PM EST Friday...
Freezing Drizzle/Freezing Fog continues this Evening...
Significant Freezing Rain Event Expected Tonight and
Saturday Across the VA/NC Piedmont and Southside Areas...
The upper short wave that drove the sleet and freezing rain last
night and early this morning has moved to the southeast of the
area, where it will stall along the baroclinic zone/frontal
boundary. This afternoon, moisture overrunning the shallow wedge
of cold semi-Arctic air has kept low clouds, fog, and drizzle in
place. With temperatures remaining at or below freezing for all
except the far southwestern and southern fringes of the CWA,
freezing fog and freezing drizzle has continued across the
region and this will remain in place through the evening. Thus,
replaced the Winter Weather Advisory that was scheduled to
expire at 18Z with a Freezing Fog/Freezing Drizzle Advisory
through the evening for all except the far southwest/southern
areas.
With regard to tonight, significant icing is expected as the
baroclinic zone lifts a bit northwest in response to upper
ridging off the southeast/Mid-Atlantic coast. A significant warm
nose aloft in the 3000-10000 ft. layer will result in
precipitation falling primarily as rain, thus freezing rain as
it falls into the cold boundary layer. The wedge is going
nowhere within at least the next 36 hours, perhaps even into
Sunday morning. Ice accumulations are expected to be some of the
most significant we have seen in a long time and in areas that
are less accustomed to winter weather, namely the Piedmont. Ice
accumulations of 1/4 to 1/2 inch appear likely from Reidsville
and Caswell northward toward Danville, South Boston, and
Lynchburg. Some sleet is possible further north, but primarily
this is a freezing rain event. Soundings do not support snow at
all at this point. A Winter Storm Warning has been issued for
areas along and east of the Blue Ridge with a Winter Weather
Advisory for areas further west, except the extreme western
fringe of the CWA which remains just outside of the wedge.
Significant and damaging accumulations of ice are expected in
the Winter Storm Warning area, with accumulations of ice
generally around 1/10 inch. Again, sleet and snow should be
limited with this event.
/Confidence Level in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - High,
Winds - Moderate to High,
Winter Weather Threat - High east, Moderate west.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM
EST Friday...
Numerous Waves Of Wintry Precipitation Persist Into Tuesday
With Next High Impact System Expected Monday Night Into Tuesday...
The short term forecast starts with us wrapping up the freezing
rain/sleet system that first starts impacting the forecast area
Saturday. Sounding profiles continue to support freezing rain and
sleet through the morning, mainly for areas north of 460 and east of
220. Sleet amounts will be greater for areas in the west like WV,
over to the southern Shenadoah, while freezing rain will remain
favored down around southside, north to around Lynchburg.
Temperatures will gradually warm through Sunday, eventually bringing
most to a cold rain: however, moisture continues to linger into
Sunday night and early Monday AM at this point. This will lead to
some light icing opportunities Sunday night, as well as light sleet
showers.
As high pressure continues to strengthen out west, a deep trough
will remain dug out across the U.S., spanning overtop of the
region...this means more shortwaves and thus more low pressure
systems. Our next storm is set to arrive Monday into Monday night.
Once again, we are looking at a mostly freezing rain event, with
varying amounts between different versions of guidance. Overall, the
GFS and its ensembles members from the GEFS seem too fast and mostly
too warm with the beginning of work week systems. Instead, ECMWF and
its ensemble versions, as well as with plumes from the CMC seem to
have a better handle on the system. Overall, they are hinting at
another system that could bring some areas ~0.5" of ice.
As we head into Tuesday, high pressure will be moving westward,
reinforcing the cold air wedge and thus increasing our icing
potential through the day before moisture runs out and the front
slips east.
When it came to building this part of the forecast, I went for the
cold side of guidance to try and help ensure a good reflection of
the wedge that will remain present throughout, but with varying
degrees. If you're looking for warmer weather...this isn't your
forecast.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 315 PM EST Tuesday...
Brief Break Expected Wednesday Before Another Impactful
Weather System Arrives Thursday Into Friday...
Guidance remains variable in exact timing and possible
amounts/precipitation types with a system that will arrive
Thursday into Friday. Prior to that storm, high pressure should
arrive to the region, allowing the opportunity to reinforce the
cold air wedge that will plague the forecast in earlier
periods. With this reinforcement, a larger spread in
precipitation types looks possible: it is still far too early
for specifics though as different guidance versions and even
runs are highly variable with the storm system's track and
speed. It does look like a trend change is possible after this
last storm late in the week, but we will have to wait and see if
this remains true.
I continued to remain on the cold side of guidance with the
obvious wedge that will be holding our temperatures down. That
said, if the low's track were to trend further west and north,
it could open us more into the warm sector of the system and
heat us up, but for now I'm not going for that.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 640 PM EST Friday...
LIFR ceilings and mainly LIFR/IFR visibilities were across the
region. Little change is expected in this scenario over the next
24 hours. Precipitation in the form of a sleet, freezing rain,
or freezing drizzle is expected overnight, with a trend to
freezing rain being the dominate weather feature by sunrise
Saturday. Areas of fog and freezing fog will also be across the
region.
Much of the area will continue to see freezing rain or
freezing drizzle during the day Saturday. Southwestern and
southern sections are expected to see the temperature climb
slightly over the freezing mark by the afternoon to allow for
some plain cold rain or drizzle. Aircraft parked outdoors
overnight into Saturday will have some amount of icing on them,
as much as a 1/4 to 1/2 inch between the area of KLYH-KDAN.
Confidence in the above aviation scenario is high.
Extended Aviation Discussion...
Weather pattern is forecast to remain unsettled well into next
week with increasing threat for wintry precipitation as Arctic
air surges further southeast into the eastern United States.
Generally MVFR or worse conditions expected through the entire
period.
&&
.EQUIPMENT...
The KFCX radar will be down through about Thursday, Feb 18th
for the replacement of a generator as well as other electrical
components powering the facility.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Freezing Fog Advisory until 9 PM EST this evening for
VAZ010>020-022>024-032>035-043>047-058-059.
Winter Weather Advisory from 11 PM this evening to noon EST
Sunday for VAZ010>016-018>020-022>024.
Winter Storm Warning until noon EST Sunday for VAZ017-032>035-
043>047-058-059.
NC...Freezing Fog Advisory until 9 PM EST this evening for NCZ001-
002-018.
Winter Weather Advisory from 11 PM this evening to noon EST
Sunday for NCZ001>004-018>020.
Winter Storm Warning until noon EST Sunday for NCZ005-006.
WV...Freezing Fog Advisory until 9 PM EST this evening for
WVZ042>044-507.
Winter Weather Advisory from 11 PM this evening to noon EST
Sunday for WVZ042>044-507-508.
&&
SYNOPSIS...RAB
NEAR TERM...DS/RAB
SHORT TERM...RR
LONG TERM...RR
AVIATION...DS/NF/WP
EQUIPMENT...PMHazardous weather outlook, Feb 12, 3:22 PM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
322 PM EST Fri Feb 12 2021
VAZ009-132030-
Smyth-
322 PM EST Fri Feb 12 2021
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of winter precipitation, some significant, are expected
Saturday through Thursday. Hazardous travel and very cold
temperatures are likely throughout much of the period.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and the public are encouraged to send
their reports of snow, sleet, and ice accumulations to the National
Weather Service in Blacksburg via an email to rnk.skywarn@noaa.gov,
through our Facebook and Twitter social media accounts, or by calling
us at 1-800-215-4324.
VAZ007-132030-
Tazewell-
322 PM EST Fri Feb 12 2021
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of winter precipitation, some significant, are expected
Saturday through Thursday. Hazardous travel and very cold
temperatures are likely throughout much of the period.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and the public are encouraged to send
their reports of snow, sleet, and ice accumulations to the National
Weather Service in Blacksburg via an email to rnk.skywarn@noaa.gov,
through our Facebook and Twitter social media accounts, or by calling
us at 1-800-215-4324.
VAZ045>047-059-132030-
Campbell-Appomattox-Buckingham-Charlotte-
322 PM EST Fri Feb 12 2021
...FREEZING FOG ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
SUNDAY...
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Fog Advisory.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Periods of winter precipitation, some significant, are expected
Saturday through Thursday. Hazardous travel and very cold
temperatures are likely throughout much of the period.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and the public are encouraged to send
their reports of snow, sleet, and ice accumulations to the National
Weather Service in Blacksburg via an email to rnk.skywarn@noaa.gov,
through our Facebook and Twitter social media accounts, or by calling
us at 1-800-215-4324.
VAZ014-018>020-022>024-WVZ044-507-132030-
Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Monroe-Eastern Greenbrier-
322 PM EST Fri Feb 12 2021
...FREEZING FOG ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON
EST SUNDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Fog Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Periods of winter precipitation, some significant, are expected
Saturday through Thursday. Hazardous travel and very cold
temperatures are likely throughout much of the period.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and the public are encouraged to send
their reports of snow, sleet, and ice accumulations to the National
Weather Service in Blacksburg via an email to rnk.skywarn@noaa.gov,
through our Facebook and Twitter social media accounts, or by calling
us at 1-800-215-4324.
WVZ508-132030-
Western Greenbrier-
322 PM EST Fri Feb 12 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON
EST SUNDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Periods of winter precipitation, some significant, are expected
Saturday through Thursday. Hazardous travel and very cold
temperatures are likely throughout much of the period.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and the public are encouraged to send
their reports of snow, sleet, and ice accumulations to the National
Weather Service in Blacksburg via an email to rnk.skywarn@noaa.gov,
through our Facebook and Twitter social media accounts, or by calling
us at 1-800-215-4324.
VAZ017-032>035-043-044-058-132030-
Floyd-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Halifax-
322 PM EST Fri Feb 12 2021
...FREEZING FOG ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
SUNDAY...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Fog Advisory.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Periods of winter precipitation, some significant, are expected
Saturday through Thursday. Hazardous travel and very cold
temperatures are likely throughout much of the period.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and the public are encouraged to send
their reports of snow, sleet, and ice accumulations to the National
Weather Service in Blacksburg via an email to rnk.skywarn@noaa.gov,
through our Facebook and Twitter social media accounts, or by calling
us at 1-800-215-4324.
NCZ003-004-019-020-132030-
Surry-Stokes-Wilkes-Yadkin-
322 PM EST Fri Feb 12 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON
EST SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Periods of winter precipitation, some significant, are expected
Saturday through Thursday. Hazardous travel and very cold
temperatures are likely throughout much of the period.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and the public are encouraged to send
their reports of snow, sleet, and ice accumulations to the National
Weather Service in Blacksburg via an email to rnk.skywarn@noaa.gov,
through our Facebook and Twitter social media accounts, or by calling
us at 1-800-215-4324.
NCZ001-002-018-VAZ010>013-015-016-WVZ042-043-132030-
Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Grayson-Carroll-
Mercer-Summers-
322 PM EST Fri Feb 12 2021
...FREEZING FOG ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON
EST SUNDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Fog Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Periods of winter precipitation, some significant, are expected
Saturday through Thursday. Hazardous travel and very cold
temperatures are likely throughout much of the period.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and the public are encouraged to send
their reports of snow, sleet, and ice accumulations to the National
Weather Service in Blacksburg via an email to rnk.skywarn@noaa.gov,
through our Facebook and Twitter social media accounts, or by calling
us at 1-800-215-4324.
NCZ005-006-132030-
Rockingham-Caswell-
322 PM EST Fri Feb 12 2021
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Periods of winter precipitation, some significant, are expected
Saturday through Thursday. Hazardous travel and very cold
temperatures are likely throughout much of the period.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and the public are encouraged to send
their reports of snow, sleet, and ice accumulations to the National
Weather Service in Blacksburg via an email to rnk.skywarn@noaa.gov,
through our Facebook and Twitter social media accounts, or by calling
us at 1-800-215-4324.
RAB